Tennessee, 2004

Damaging Wind in Tennessee, July 4, 2004

July 4, 2004 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down across the southern part of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down across the southern part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM CST, 3 hours earlier.

Area forecast discussion, Jul 4, 2:30 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT SUN JUL 4 2004

.DISCUSSION...MCS MOVING QUICKLY EAST ACROSS MIDDLE TN AND NORTHERN
AL IS EXPECTED TO MOVE INTO SOUTHEAST TN EARLY THIS EVENING. HIGHLY
UNSTABLE AIRMASS IS IN ADVANCE OF THE MCS. UPDATING FORECAST TO
INCLUDE SEVERE THUNDERSTORM WATCH FOR SEVERAL COUNTIES IN SOUTHEAST
TN. WILL ALSO RAISE RAIN CHANCES THIS EVENING FOR SOUTHEAST TN AND
THE NORTHERN CUMBERLAND PLATEAU AND CENTRAL VALLEY AS LINE OF
THUNDERSTORMS EXTENDS NORTH INTO KY. HIGH WINDS IS THE MAIN THREAT
WITH THE THUNDERSTORMS THIS EVENING.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 4, 11:30 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT SUN JUL 4 2004

UPDATED TO INCLUDE POSSIBILITY OF SEVERE WEATHER TONIGHT

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
130 PM EDT (1230 PM CDT) SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LARGE THUNDERSTORM COMPLEX NEAR THE MISSISSIPPI RIVER WILL MAKE
ITS WAY EAST OVER THE NEXT SEVERAL HOURS. THERE IS A SLIGHT CHANCE
FOR THIS COMPLEX TO REACH THE EASTERN EDGE OF THE CUMBERLAND PLATEAU
LATE THIS AFTERNOON AND CENTRAL EAST TENNESSEE THIS EVENING. HENCE,
THERE IS A SLIGHT CHANCE FOR STRONG DAMAGING WINDS IN EAST TENNESSEE
AND EXTREME SOUTHWEST NORTH CAROLINA STARTING BEFORE SUNSET AND
EXTENDING INTO THE EVENING HOURS. IT IS LESS LIKELY THAT THIS
COMPLEX WILL REACH NORTHEAST TENNESSEE AND EXTREME SOUTHWEST
VIRGINIA. LARGE HAIL IS LESS LIKELY STILL IN THE REALM OF
POSSIBILITY. HEAVY RAINS MAY OCCUR BUT SHOULD BE RELATIVELY BRIEF,
DUE TO THE STEADY FAIRLY RAPID MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION THROUGH
WEDNESDAY...WITH THE THREAT OF ISOLATED DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL EACH DAY WITH A FEW THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

BB

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
July 4, 5:30 PM CST
Where
Bledsoe County, Pikeville
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -85.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410693.